Stained, sore spot a year after sclerotherapy (Photo)

A year ago I received sclerotherapy on my ankle. The results were bad: an ulcer that lasted 3 months and brown spots. An inch from the injection site I developed a small area that looks and feels like a permanent bruise - light brown color and always tender to the touch. I have been to two doctors and neither know what this is. I am worried this is a blood clot or venous stasis caused by the injections. The attached photo shows 1: the ulcer scar, 2: the painful permanently bruised spot.

Doctor Answers 2

Staining after Sclerotherapy

It looks like it could be Hemosiderin staining. This type of "staining " is caused after bruising and is not uncommon with sclerotherapy. It can be treated with fraxel lasers and lightening creams. I suggest a formal consultation with an expert. Best, Dr. Emer

Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 159 reviews

Stained, sore spot a year after sclerotherapy

Scarring, chronic pain and hyperpigmentation are well known risks of sclerotherapy treatment but they occur infrequently. Scarring may improve over time and silicone gel sheathing may help for hypertrophic scars. Hyperpigmentation can be addressed with local hydroquinone (bleaching agent) or laser (both these approaches have their risks and benefits). Rarely a superficial localized clot may occur which may need drainage if it does not dissolve over time. Recommend follow up with your doctor that administered the initial treatment for further evaluation and treatment. 

Georgios Ziakas, MD, FACS
Katy General Surgeon
5.0 out of 5 stars 1 review

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.